Follow
Share

I have tried to let her know that the things she is seeing are not real and sometimes she agrees, however, the situation is escalating. She is becoming more and more agitated about the people she sees. Last week I had to write a letter to the "woman" she sees to "evict" her from the property and inform her that she will face legal action for trespassing. Now she wants me to take the letter to the property manager and have maintenance come and check the locks. I fear that this only gets worse. She has not been diagnosed with Alzheimer's or Dementia. Please advise...

Sunshine, not at all the case with the elderly, especially if they have dementia. They can have infections that cause hallucinations and delusions without a fever or other symptoms that you list. An elder with a UTI does not necessarily experience painful or frequent urination either. Their brains are not functioning correctly and send false signals and other symptoms.
Helpful Answer (9)
Reply to gladimhere
Report
Countrymouse Nov 16, 2018
Quite. And not only that, but also older people often have a standing prescription for pain relief which may also suppress u.t.i. symptoms.

It is dangerous to make assumptions, and easy to make certain - which leaves absolutely no excuse for not testing.
(6)
Report
In addition to UTI or early stages of one of the organic dementias ... are there mirrors in the house?

Many elders who seem otherwise cognitively intact don't recognize themselves in the mirror. (I'm 72 and usually am shocked to see 'my mother' first thing in the morning when I'm half asleep). In the early stages of a dementia process -- when folks are still capable in many other respects -- people can be frightened about that 'stranger' and not realize they're seeing a reflection, much less that it's themselves.

You can cover the mirrors with a piece of cloth, or soap them up. If you can replace them with a framed picture about the same size some people won't even notice. This may successfully 'evict' the 'stranger' she is afraid of.

It may also be wise to look for other symptoms and causes. Is she eating appropriately? getting enough protein, vitamin B, etc? Is something disturbing her sleep (like, say, a neighbor's new yard light)? And definitely rule out a UTI. It's amazing how much a UTI after 70 or so can look exactly like dementia or delirium ... and the person seem 'miraculously recovered' after 48 hours of treatment.
Helpful Answer (6)
Reply to maggiebea
Report

It seems very possible that a dementia such as Lewy Body is at work here, and in addition there may be a case of UTI that isn't severe enough to cause pain, fever, etc. I believe it is time for a formal diagnosis to know the the current "baseline" is so symptoms can be put into perspective.
Helpful Answer (6)
Reply to jacobsonbob
Report
ToskaBlue1957 Nov 16, 2018
Hi there! I am dealing with fairly moderate symptoms of dementia with my mother, who is 85.
What is Lewy Body? I have wanted my mother to go to a neurologist for years!
(1)
Report
See 1 more reply
Well, the first thing to do is get a diagnosis. If she does have dementia, look for Teepa Snow videos on YouTube. She has some good ones on how to handle upsetting hallucinations. (Don't argue is one tip I remember.)

There is also a book called I'm Not Sick I Don't Need Help by Dr. Xavier Amador. It deals with schizophrenia and not dementia but the tips on how to handle delusions might be helpful.

Best of luck going forward.
Helpful Answer (5)
Reply to Marcia7321
Report

You don’t explain they aren’t real. To her they are real. Validate her fears, going along as best you can. Once I realized this with Mom, it was so much easier for both of us. She was scared & looking for reassurance. Reassurance I could give her. Yes, oftentimes I felt like Alice when she went down the rabbit hole; however, that was my mom’s world now & one of my responsibilities was to keep her safe in there. Trying to pull her back into my reality wasn’t fair to her.

I remember hearing about the mirrors trick (covering them) 30 years ago. My grandmother was suffering from anxiety with “those people in there” & it was suggested by an elderly friend because it worked with her own grandmother 40 years prior.

Hugs to you.....this is so very hard.
Helpful Answer (5)
Reply to kdcm1011
Report

Maybe have her check for UTI (urinary tract infection).
Helpful Answer (5)
Reply to Madtoe
Report
DaddysgirlinTX Nov 19, 2018
Yes, I can very possibly attest to this! My dad fell and broke his hip in July and had a long seeies of pain meds, but his main problem was that he developed recurrent UTIs because he had a Foley catheter put in after the operation. He was in an SNF and twice taken to the hospital for what ultimately were diagnosed as UTIs. Each time, though he had no residual effects at those points of anesthesia or pain killers, he developed significant hallucinations. As soon as the anabiotics worked to clear the UTIs, the hallucinations disappeared as well. In my totally non-med opinion, I’m going to suggest that it could be any type of infection, not just a UTI, which could affect the body and the mind in this way, so it might be well worth a dr visit to assess. Good luck!
(3)
Report
UTIs, cellulitis, pneumonia, hypoxia and other infections can definitely exaccerbate hallucinations in individuals with an underlying frontotemporal lobe dementia such as Lewy Body dementia.

Also, isolation contributes to the hallucinations. It might be time to discuss an assisted living arrangement so that your mother is around others during the day and a loved one at night.
Helpful Answer (4)
Reply to Tvb49854
Report

Has this been going on very long? Any medication changes? UTI’s can make the elderly really wacky, and they don’t always complain about burning or frequent urination like a younger person. My mom was having hallucinations, along with a few other issues which led to a Lewey Body diagnosis. When she has hallucinations, if it’s something harmless, I say nothing. Sometimes she says I’m blind, because I can’t see what she says.
Helpful Answer (3)
Reply to mollymoose
Report

Hello Cs1stDaughter,
As already mentioned here in other posts - infections are one possible cause.
And, certain medications can cause/exacerbate hallucinations in susceptible people. In Lewy Body Disease or Parkinson's with Lewy bodies, Neuroleptics and Anticholinergics are two classes of possibly, (and often!), offending drugs.
Lewy Body Disease does not present very often, with cognitive impairment and dementia until the very advanced stages, and sometimes there's no obvious dementia - but fluctuation of cognition presents. Hallucinations will often be present in early LBD.
You may know all this (but still, many health professionals don't,) so to your question as to how to manage the hallucinations present for whatever reason -- yes, you go along with the person; reassure them as often as it takes, that these visions they ARE seeing ARE harmless, but, you'll take take care of them. When things settle down, sometimes a day or so later, (but you do definitely need to gauge the receptiveness and mood), you can slowly bring them to realise themselves ... not by denying any visions, nor make any referance to theirs! - but work into conversation that you recall times you had visions when you had a fever or whatever.... A technique I used that worked - so well in fact that the LO was reassuring another LO in time... Amazing to witness!
It's all about reassurance.
Do hope this helps - also comforting to know that if the person has Lewy, the hallucinations become much less frightening as time goes by. Usually visions of little children ....
Take care yourself -- LBD is very hard on primary carer, too. It of course in your LOs case may not also be LBD....
God bless
Helpful Answer (3)
Reply to Advocacy
Report

If Mom gets checked for a medical infection and it’s not the problem, then finding a Neurologist is the next step. There are drugs to help with those “real” hallucinations. They’re real to her so no words to the contrary will help her.

My husband had them every night and I read about a new drug and asked his Dr. to prescribe it. It worked! There is help out there. The drug my husband is on is only for people with Parkinson’s so it won’t help to mention the name here.
Helpful Answer (3)
Reply to Rosemary44
Report

See All Answers
Subscribe to
Our Newsletter